Metformin Overdose Symptoms, Side Effects and Treatment
The dosage of metformin depends on your medical condition, response to treatment and kidney function. Do not change your dosage without your doctor’s permission. Your doctor may ask you to start at a lower dose, then gradually increase the dosage to reduce the risk of side effects like stomach upset. This medication is supposed to be taken by mouth, usually 1 to 3 times every day with meals. You should drink plenty of fluids as you take this medication unless directed otherwise by your healthcare provider.
Metformin overdose symptoms and treatment
Although not common, a metformin overdose can result in serious side effects that could be fatal. In case of a drug overdose, you should stop taking this medication and seek medical attention immediately.
Lactic acidosis may develop with symptoms such as
- trouble breathing
- nausea with vomiting
- weakness or muscle pain
- stomach pain
- slow heart rate
- numb feeling in the legs and arms.
Lactic acidosis is a medical condition where there is build up of lactic acid in the bloodstream as a result of lack of oxygen. Lactic acidosis is likely to occur in patients with certain medical conditions such as liver or kidney disease, serious infection, or had recent surgery. Treatment for lactic acidosis varies depending on the cause. When lactic acidosis occurs as a result of metformin overdose, you should visit an emergency room for overdose treatment.
Disclaimer: Please note that the contents of this community article are strictly for informational purposes and should not be considered as medical advice. This article, and other community articles, are not written or reviewed for medical validity by Canadian Insulin or its staff. All views and opinions expressed by the contributing authors are not endorsed by Canadian Insulin. Always consult a medical professional for medical advice, diagnosis, and treatment.